1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

help on maintaining good levels

Discussion in 'Community Submitted Guides & Links' started by jencrafts, Aug 29, 2012.

  1. jencrafts

    jencrafts · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    I have type and am on humolog and glargine injections l am not well controlling this well or should I say my body isnt .l am afraid to go to bed to low under 14 as have woke up at 2.1being the lowest I am losing some weight and do manage to get bl levels of 6_9 during the day.this is now getting me down,I coped with cancer better than I can diabetisany advice or is up buck up and cope
     
  2. glucosegirl

    glucosegirl · Well-Known Member

    Messages:
    82
    Likes Received:
    0
    Trophy Points:
    26
    Hi,
    I'm type 1 too. I was diagnosed nearly 18 months ago. I'm on NovoRapid and Lantus.
    From what you have said it sounds as if you are taking too much Glargine as if the dose was right your blood sugar would not fall so much overnight. There is an easy way to check this called basal testing. Here is how you do it:
    Eat a fairly normal evening meal (no high fat or restaurant food, or anything where you are unsure of the carb content). Take your normal amount of insulin for this. Do not eat or drink anything after this except water, unless you are hypo. Check your blood sugar two hours after the meal and then again four hours after the meal and then again before bed. If it is below 4.4 eat something and do the test another night and if it is above 12 take a correction dose and do the test another night. As long as it is between 4.4 and 12, you can continue with the test. Check your blood sugar once during the night and again in the morning as soon as you wake up.If the wake up reading is no more than 1.7mmol higher or lower than the pre bed number then the glargine dose is right. If it has risen more than 1.7mmol/l then increase your glargine by 10% and if it has fallen by more than 1.7mmol/l then reduce your glargine by 10%. The only exception to this would be if you were high in the morning and low in the middle of the night(then you would reduce the glargine as the morning high is caused by a nighttime hypo).Once you have adjusted the dosse, wiat 3-5 days and then repeat the test. Keep doing this until your morning blood sugar is within 1.7mmol/l of the pre bed blood sugar.
    Once your glargine dose is right you will no longer have to go to bed so high as your blood sugar will hold fairly steady over night. Frequently having blood glucose levels of 14 and higher is damaging to your body in the long term and may result in complications.
    If you are running your blood sugar high all the time this may also be the reason for your weight loss but you should speak to your GP about that. You may also need to change your insulin to carb ratios although it sounds like your daytime control isn't too bad.
    Think Like A Pancreas is a great book that helps explain insulin adjustment. It is written by a CDE who also has type 1 himself. It's available on Amazon.
    I hope this helps and I hope you feel better soon.I know how horrible morning hypos feel as I have been struggling with them myself since Christmas.My lowest was 1.2mmol/l! Feel free to pm me anytime if you want to.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook